Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 173, NWS Midland/Odessa, TX

June 15, 2016Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 2016, 8:30 PM CDT for Pecos County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 8:30 PM CDT (01:30 UTC)
Expired
Jun 15, 2016, 9:30 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 153 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1918 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2408 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

033 
WUUS54 KMAF 160130
SVRMAF
TXC371-160230-
/O.NEW.KMAF.SV.W.0173.160616T0130Z-160616T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 930 PM CDT

* AT 830 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELDING...OR
  8 MILES SOUTHWEST OF FORT STOCKTON...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FORT STOCKTON...FORT STOCKTON-PECOS COUNTY AIRPORT...BELDING AND
  SIERRA MADERA.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 250 AND 293.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3049 10301 3071 10321 3099 10297 3095 10230
      3049 10259
TIME...MOT...LOC 0130Z 265DEG 18KT 3079 10296 

HAIL...1.00IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:29 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 15, 7:29 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
729 PM CDT WED JUN 15 2016

.AVIATION...
00Z TAF issuance.

The main aviation concern for the next 24 hours is the line of
thunderstorms moving east across the region this evening. Currently,
CNM and PEQ in the clear as storms have moved east of those
locations. HOB will be clear of lightning shortly however INK, FST
and MAF will be affected through 03Z. Strong and variable winds can
be expected with these storms and heavy rainfall may result in a
short period of low visibility. Otherwise, VFR conditions will
prevail through tonight and Thursday.

&&

.PREV DISCUSSION... /issued 215 PM CDT WED JUN 15 2016/

DISCUSSION...

An upper level trough is approaching the Pacific Northwest, and the
south central and southeast conus is under somewhat weak ridging
aloft with an upper low/shortwave moving over the Upper Midwest.
Thunderstorms are possible today across much of the area since low
level moisture has moved westward toward southeast New Mexico and
the higher terrain.  Surface CAPE values are expected to be around
2,000 J/kg and mid-level lapse rates will be around 8 to 9 degrees
C/km according to the NAM12.  The NAM80 also indicates a minor
shortwave moving over the area this afternoon as shown on the 500 mb
omega values.  Due to these conditions, severe thunderstorms will be
possible across the area this afternoon and evening.  SPC has much
of the CWA in a marginal outlook for today. Zero to six km bulk
shear may only get up to 30 kts so this will limit severe
thunderstorm potential.  Temperatures this afternoon are again
expected to be hot but may be a degree or two cooler than
yesterday due to an increase in moisture.

The upper ridge will continue to build over the central conus on
Thursday as the shortwave previously over the Upper Midwest moves
southeastward.  This strengthening of the ridge will limit
thunderstorm development to the Davis Mountains and higher terrain
for Thursday afternoon.  The ridge will be slightly stronger over
the area on Friday allowing for temperatures to warm up even more
and further decrease precipitation chances.  Conditions on Saturday
will be very similar to those on Friday with temperatures in the
triple digits most places and no rain expected.  The upper ridge
will begin to get somewhat flattened on Sunday resulting in slightly
cooler temperatures.  Temperatures are expected to cool into the mid
90s across the Permian Basin Monday through Wednesday of next week
with no precipitation expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  99  74 102 /  20  10   0  10
Carlsbad                       68 103  67 105 /  20  10  10   0
Dryden                         76  99  75 101 /  20  10  10  10
Fort Stockton                  73 101  73 103 /  40  10  10  10
Guadalupe Pass                 69  96  71  98 /  20  10   0   0
Hobbs                          69  99  69 102 /  30  10  10   0
Marfa                          63  93  62  96 /  50  20  20   0
Midland Intl Airport           74 101  74 103 /  30  10  10  10
Odessa                         74 100  75 103 /  40  10  10  10
Wink                           74 103  74 107 /  40  10  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

27/49
Hazardous weather outlook, Jun 15, 1:40 PM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
140 PM CDT WED JUN 15 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
140 PM CDT WED JUN 15 2016 /1240 PM MDT WED JUN 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE STRONGER STORMS
COULD BE ACCOMPANIED BY GUSTY WINDS...HAIL...LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING. A FEW STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS WITH FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY HOT TEMPERATURES WILL CONTINUE INTO THE WEEKEND. TAKE
FREQUENT BREAKS AND DRINK PLENTY OF WATER IF PLANNING TO BE
OUTSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 15, 7:51 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 PM CDT WED JUN 15 2016

TXZ060>062-067>069-160115-
WINKLER TX-WARD TX-ECTOR TX-CRANE TX-UPTON TX-MIDLAND TX-
751 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CRANE...SOUTHEASTERN WINKLER...
NORTHWESTERN UPTON...SOUTHWESTERN MIDLAND...SOUTHERN ECTOR AND
NORTHEASTERN WARD COUNTIES UNTIL 815 PM CDT...

AT 749 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS
FROM NEAR PENWELL TO 15 MILES WEST OF CRANE. THE LINE WAS MOVING TO THE
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ODESSA...MONAHANS...CRANE...WEST ODESSA...MONAHANS SANDHILLS STATE PARK...
CRANE COUNTY AIRPORT...PENWELL...PLEASANT FARMS...TUBBS CORNER AND
ROYALTY.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 83 AND 125.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3136 10229 3136 10295 3190 10274 3190 10220
TIME...MOT...LOC 0049Z 240DEG 48KT 3174 10269

12
Special weather statement, Jun 15, 7:54 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 PM CDT WED JUN 15 2016

TXZ062-063-160145-
GLASSCOCK TX-MIDLAND TX-
754 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR MIDLAND AND WEST CENTRAL
GLASSCOCK COUNTIES UNTIL 845 PM CDT...

AT 753 PM CDT...DOPPLER RADAR WAS TRACKING AN OUTFLOW BOUNDARY FROM
THUNDERSTORMS WEST OF MIDLAND.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS OUTFLOW
BOUNDARY.

LOCATIONS IMPACTED INCLUDE...
MIDLAND...SPRABERRY...WARFIELD...COTTON FLAT...GREENWOOD...MIDLAND
AIRPARK...MIDLAND INTERNATIONAL AIR AND SPACE PORT AND SKYWEST
AIRPORT.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 128 AND 148.

LAT...LON 3208 10177 3168 10177 3170 10220 3191 10217
      3192 10224 3208 10225
TIME...MOT...LOC 0053Z 281DEG 24KT 3199 10204

49
Special weather statement, Jun 15, 7:58 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CDT WED JUN 15 2016

TXZ051-160145-
MARTIN TX-
758 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR MARTIN COUNTY UNTIL 845 PM CDT...

AT 757 PM CDT...DOPPLER RADAR WAS TRACKING AN OUFLOW BOUNDARY MOVING
EAST ACROSS CENTRAL MARTIN COUNTY. THIS OUTFLOW IS FROM STORMS IN
THE WEST PARTS OF MARTIN COUNTY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
STANTON...BROWN...THREE LEAGUES...LENORAH...COURTNEY...TARZAN...FLOWER
GROVE...STANTON MUNICIPAL AIPORT AND GRADY.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 152 AND 162.

LAT...LON 3210 10219 3251 10220 3251 10170 3210 10171
TIME...MOT...LOC 0057Z 280DEG 24KT 3225 10202

49
Local storm report, Jun 15, 8:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
812 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             3 SE GRANDFALLS         31.31N 102.82W
06/15/2016  E1.00 INCH       WARD               TX   PUBLIC

&&

CMR
Special weather statement, Jun 15, 8:22 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
822 PM CDT WED JUN 15 2016

TXZ069-160145-
UPTON TX-
822 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UPTON COUNTY UNTIL 845 PM
CDT...

AT 820 PM CDT...DOPPLER RADAR WAS TRACKING AN OUTFLOW BOUNDARY MOVING
ACROSS UPTON COUNTY. THIS OUTFLOW IS FROM STORMS ACROSS WESTERN PORTIONS
OF THE COUNTY.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCCAMEY...RANKIN AND UPTON COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 3140 10213 3163 10179 3113 10180 3111 10228
TIME...MOT...LOC 0120Z 324DEG 20KT 3157 10226

12
Special weather statement, Jun 15, 8:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT WED JUN 15 2016

TXZ052-160200-
HOWARD TX-
830 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR HOWARD COUNTY UNTIL 900 PM CDT...

AT 828 PM CDT...DOPPLER RADAR WAS TRACKING AN OUTFLOW BOUNDARY FROM
THUNDERSTORMS TO THE WEST IN MARTIN COUNTY.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS OUTLFLOW BOUNDARY.

LOCATIONS IMPACTED INCLUDE...
BIG SPRING...COAHOMA...KNOTT...SOUTH HAVEN...SAND SPRINGS...MIDWAY...BIG
SPRING COUNTRY CLUB...VINCENT...FAIRVIEW...LUTHER...ELBOW AND BIG SPRING
MCMAHON-WRINKLE AIRPARK.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 164 AND 195.

LAT...LON 3250 10167 3251 10119 3230 10120 3213 10121
      3211 10148 3214 10169
TIME...MOT...LOC 0128Z 314DEG 40KT 3233 10160

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:06 PM CDTSpecial Weather StatementMAFGaines24 min
Jun 15, 7:31 PM CDTSpecial Weather StatementMAFPecos29 min
Jun 15, 7:39 PM CDTSpecial Weather StatementMAFEctor51 min
Jun 15, 7:44 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward46 min
Jun 15, 7:50 PM CDTSpecial Weather StatementMAFDawson40 min
Jun 15, 7:51 PM CDTSpecial Weather StatementMAFCrane, Ector24 min
Jun 15, 7:54 PM CDTSpecial Weather StatementMAFMidland51 min
Jun 15, 7:58 PM CDTSpecial Weather StatementMAFMartin47 min
Jun 15, 8:22 PM CDTSpecial Weather StatementMAFUpton23 min
Jun 15, 8:30 PM CDTSpecial Weather StatementMAFHoward30 min
Jun 15, 8:34 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jun 15, 8:41 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 15, 8:45 PM CDTSpecial Weather StatementMAFMidland45 min
Jun 15, 8:49 PM CDTSevere Thunderstorm WarningMAFHoward, Martin41 min
Jun 15, 8:52 PM CDTSpecial Weather StatementMAFGlasscock23 min
Jun 15, 8:56 PM CDTSpecial Weather StatementMAFReagan34 min
Jun 15, 9:05 PM CDTSpecial Weather StatementMAFBrewster25 min
Jun 15, 9:09 PM CDTFlash Flood WarningMAFMidland3 hr
Jun 15, 9:16 PM CDTFlash Flood WarningMAFHoward3 hr
Jun 15, 9:23 PM CDTSpecial Weather StatementMAFMitchell22 min
Jun 15, 9:39 PM CDTAreal Flood AdvisoryMAFGlasscock2 hr
Jun 15, 9:52 PM CDTSpecial Weather StatementMAFBrewster23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.